Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Cheyenne, WY

April 2, 2001Box Butte County, Morrill County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 2, 2001, 6:46 PM MDT for Box Butte County, Morrill County, Scotts Bluff County, Nebraska. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 2001, 6:46 PM MDT (00:46 UTC)
Expired
Apr 2, 2001, 7:30 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

Counties Box Butte County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 154 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 6:48 PM MDTHail 0.75Scottsbluff, NE
Apr 2, 7:05 PM MDTHail 0.88Alliance, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 030047
SVRCYS
NEC013-123-157-030130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
646 PM MDT MON APR 2 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA             
  NORTHERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA               
  EASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 730 PM MDT

* AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF MINATARE...OR ABOUT 10 MILES
  EAST OF SCOTTSBLUFF...MOVING NORTHEAST AT 25 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

$$
JK
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:19 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 2, 2:19 PM MDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT MON APR 2 2001

MODELS PROG A CONTINUATION OF MILD AND RATHER UNSETTLED CONDITIONS
THROUGH WEDNESDAY WITH STRONG AND MOIST SOUTHWEST FLOW ALOFT OVER
SOUTHEAST WY AND THE WESTERN PANHANDLE OF NEB. CUTOFF LOW PRESSURE
SYSTEM CURRENTLY CENTERED OVER WA WILL ELONGATE TUESDAY AND
WEDNESDAY AS IT CONTINUES TO EJECT PIECES OF ENERGY NORTHEASTWARD.
MOST OF THE VORTICITY ENERGY WILL REMAIN TO THE NORTH AND WEST OF
THE FORECAST AREA ALTHOUGH TRAILING VORT LOBES WILL PASS OVER THE
AREA. WILL GO WITH SCATTERED POPS TONIGHT WITH MOIST AND MILD
AIRMASS. WILL MENTION EVENING THUNDERSTORMS WITH WEAKLY UNSTABLE
AIRMASS. LOW POPS IN ORDER TUESDAY WITH LITTLE IN THE WAY OF
DYNAMICS. ETA PROGS LIFTED INDEX VALUE OF MINUS 4 OVER SOUTHERN
PANHANDLE OF NEBRASKA AT 04/00Z WITH WEAKER INSTABILITY ELSEWHERE.
THUS WILL MENTION AFTERNOON/EVENING THUNDERSTORMS TUESDAY. TEMPS TO
REMAIN MILD TUESDAY NIGHT AS MOISTURE INCREASES OVER THE REGION.
MILD TEMPS AND SCATTERED POPS FOR WEDNESDAY AS MOIST AND UNSETTLED
AIRMASS REMAINS OVER THE REGION.

IN THE EXTENDED...UNSETTLED PATTERN CONTINUES THROUGH THE 10 DAY
PERIOD AND LOOKING LIKE CWA COULD SEE SOME DECENT PRECIPITATION
AMOUNTS IF THE MRF PANS OUT. WE REMAIN IN SW FLOW ALF WITH SEVERAL
SHORT WAVES MOVING THRU THE FLOW. HGTS AND THICKNESSES REMAIN MILD
WITH MAINLY RAIN EXPECTED UNTIL COLD FRONT MOVES SOUTH FRIDAY.
FRIDAY LOOKS LIKE THE BEST CHANCE OF SNOW WITH CLOSED LOW MOVING
OVER WY. ONE DIFFERENCE TO NOTE IN THE MODELS WOULD BE THAT THE AVN
IS FARTHER NORTH WITH THE SURFACE AND UPPER LOWS EJECTING OUT OF THE
SW CONUS BY THE END OF THIS WEEK. IF THE AVN VERIFIES...HEAVIER
PRECIP WOULD BE NORTHEAST OF OUR CWA.

.CYS...
WY...NONE.
NE...NONE.

JR/JS

In the hours before

Local storm report, Apr 2, 6:25 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
625 PM MDT MON APR 2 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    5 SW LYMAN                WY   .88 INCH HAIL
04/02/01   GOSHEN

0608 PM    MITCHELL                  NE   .75 INCH HAIL
04/02/01   SCOTTS BLUFF

0616 PM    GERING                    NE   1.25 INCH HAIL
04/02/01   SCOTTS BLUFF

0625 PM    SCOTTSBLUFF               NE   1.00 INCH HAIL
04/02/01   SCOTTS BLUFF

0626 PM    GERING                    NE   1.25 INCH HAIL
04/02/01   SCOTTS BLUFF                   71 AND COUNTRY CLUB ROAD

0630 PM    SCOTTSBLUFF               NE   2.00 INCH HAIL
04/02/01   SCOTTS BLUFF                   EAST SIDE OF TOWN

BANN
Local storm report, Apr 2, 6:42 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
642 PM MDT MON APR 2 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 PM    5 SW LYMAN                WY   .88 INCH HAIL
04/02/01   GOSHEN

0608 PM    MITCHELL                  NE   .75 INCH HAIL
04/02/01   SCOTTS BLUFF

0616 PM    GERING                    NE   1.25 INCH HAIL
04/02/01   SCOTTS BLUFF

0625 PM    SCOTTSBLUFF               NE   1.00 INCH HAIL
04/02/01   SCOTTS BLUFF

0626 PM    GERING                    NE   1.25 INCH HAIL
04/02/01  % SCOTTS BLUFF                   71 AND COUNTRY CLUB ROAD

0630 PM    SCOTTSBLUFF               NE   2.00 INCH HAIL
04/02/01   SCOTTS BLUFF                   EAST SIDE OF TOWN

BANN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 6:06 PM MDTSevere Thunderstorm WarningCYSScotts Bluff39 min
Apr 2, 7:51 PM MDTSevere Thunderstorm WarningCYSScotts Bluff39 min
Apr 2, 8:30 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff40 min
Apr 2, 9:17 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill48 min
Apr 2, 9:17 PM MDTSevere Thunderstorm WarningCYSKimball48 min
Apr 2, 10:04 PM MDTSevere Thunderstorm WarningCYSCheyenne41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.